Colorado, 2021Avalanche in Colorado, February 14, 2021
February 14, 2021 · NWS BOU · 2 events in 2 counties and zones
A backcountry snowboarder and a snowmobiler were killed by avalanches in separate incidents on Valentine's Day. In the first incident occurred near Loveland Pass.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backcountry snowboarder and a snowmobiler were killed by avalanches in separate incidents on Valentine's Day. In the first incident occurred near Loveland Pass. |The avalanche ran on an east facing slope east of Mount Trelease at an elevation over 12,000 feet. He was buried with his head under the snow on the downhill side of a few trees. The second incident occurred on the east face of 11,843-foot Mount Epworth, just west of the Continental Divide and Rollins Pass. The slide began above treeline. The snowmobiler got caught up in the slide and was buried underneath his sled on Pumphouse Lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 14, 5:01 AM MST, 3 hours 44 minutes earlier.
Area forecast discussion, Feb 14, 5:01 AM MST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
501 AM MST Sun Feb 14 2021
.SHORT TERM...(Today and tonight)
Issued at 500 AM MST Sun Feb 14 2021
The upper level trough continues to move southeast from the Four
Corners area this morning. We had the expected synoptic scale lift
across our area, but over northern portions it was less
productive. Much of the snow there was higher density as if there
wasn't enough vertical motion to produce fluffy snow. The deeper
clouds also weren't that solid as there were pockets of drier air,
including a persistent one over most of the Denver area that was
probably related to gentle downsloping above the low level cold
air. Since we had lighter snow than expected in Denver and Boulder,
and only expect very light snow this morning, we've cancelled the
Winter Weather Advisory. Elsewhere, we'll let it continue as road
conditions are probably worse. We'll likely have another 1-2
inches south of Limon and Akron with lighter snow further north.
Only minor changes to the temperature forecast, with record cold
max temps today, and near record lows tonight. Cloud cover later
tonight is still a good question as there should be some clearing,
but it's not a solid boundary moving through but instead just a
gradual dissipation of the clouds at the top of the cold boundary
layer. This makes sense, but there's not much confidence in the
timing of it. There may also some higher clouds potentially
moving in from the west. Where it does clear out early enough,
temperatures could drop significantly. In general, we're expected
-10 to -15 on the plains, but there could be some localized -20s.
Snow will be light in the mountains today, with some holes in the
clouds. There's not much wind to product any orographic snow and
the QG lift will be weak. While the colder low level air is
starting to spill over the mountains, there could still be a
little diurnal convection above the cold pool. Northwest winds
will start to pick up over the higher elevations after midnight,
with a little ridgetop snow starting again and beginning to push
the cold air out of the higher foothills.
.LONG TERM...(Monday through Saturday)
Issued at 500 AM MST Sun Feb 14 2021
Monday morning will start off very cold with temperatures across
the Front Range and eastern plains -10F to -20F. The top of the
arctic airmass starts to erode, so the foothills will start to
come out of the frigid temperatures. By sunrise, temperatures
should be climbing into the single digits to lower teens. The cold
airmass and fresh snow will make Monday another cold day with
single digits and teens across the lower elevations of eastern
Colorado. The foothills are expected to be in the 20s to lower 30s
where the cold airmass retreats. Northwest flow aloft will
prevail. Models show just enough moisture in the northwest flow
aloft to produce areas of the light snow in the mountains.
Snowfall will increase in the mountains Monday night and Tuesday
as a weak disturbance embedded in the northwest flow aloft moves
over the Central Rockies. Snowfall amounts are not too impressive
with 2 to 5 inches for most of the mountains, possibly a little
more towards Rabbit Ears Pass. Temperature forecast east of the
mountains is very uncertain. Models indicate the airmass warms up
with highs in the 30s for much of the area. Will hedge
temperatures lower, especially over northern and eastern areas
where the cold air will be deepest and should hang on, but modify
some as well.
Northwest flow aloft continues Wednesday behind the exiting
system. Cooler air aloft moves in and will lead to cooler
temperatures for the mountains and foothills. Over the plains,
chilly conditions continue with highs in the 20s. Cross sections
show moisture with lapse rates of 7-9C/km between 700mb and 500mb
Wednesday afternoon and evening. Models indicate scattered snow
showers for the mountains, foothills and near by plains. Will have
PoPs in the forecast for this. The northwest flow aloft continues
into Thursday. Airmass moderates a little with highs possibly
reaching the 30s across northeast Colorado. Other than a few
mountain showers, dry conditions are expected.
Flow aloft turns westerly for Friday and Saturday. A downslope
flow is expected to develop. If this happens, any cold air
residing in the area will be flushed out and highs will return to
near normal. The Pacific airmass may bring enough moisture for
snow in the mountains.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 500 AM MST Sun Feb 14 2021
Light snow in the Denver area will gradually diminish through the
morning, but a few flurries may linger until about 23z. MVFR
conditions will prevail, with localized IFR conditions through
18z. A cloud deck around 5000-7000 feet AGL will linger much of
the night, so instrument approaches to KDEN may still be needed.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST this morning for COZ031-
033-034-038-041>051.
Wind Chill Advisory until 11 AM MST Monday for COZ038>051.
&&
SHORT TERM...Gimmestad
LONG TERM...Meier
AVIATION...Gimmestad
Hazardous weather outlook, Feb 14, 5:38 AM MST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
538 AM MST Sun Feb 14 2021
COZ030>051-151245-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
538 AM MST Sun Feb 14 2021
...NEAR RECORD COLD FOR THE LOWER ELEVATIONS...
...LIGHT SNOW DIMINISHING TODAY...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Arctic air over the region will bring near record cold
temperatures, with highs across eastern Colorado around zero. Lows
tonight are expected to reach 10 to 20 below zero on the plains.
The cold air has finally pushed past the Front Range, so highs
will be in the single digits and teens in the mountains today.
Winds will not be strong, but a slight breeze will produce wind
chills as low as 25 below zero on the plains. Light snow will
diminish to flurries by this afternoon. Because of the snowfall
and cold temperatures roads will be slick in many areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The arctic airmass starts to modify some, but Monday will be cold
with highs in the single digits and teens across northeast
Colorado. The airmass will slowly warm, but remain chilly through
Thursday.
Periods of light snow and windy conditions can be expected over
the mountains for much of the upcoming week. The best chance for
snow looks to be Monday night and Tuesday as a weak Pacific system
moves across the state.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports will be appreciated.
Gimmestad/Meier
In the hours before
Local storm report, Feb 14, 6:10 AM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
610 AM MST SUN FEB 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 1 WSW AURORA 39.69N 104.82W
02/14/2021 M1.1 INCH ARAPAHOE CO TRAINED SPOTTER
0558 AM SNOW 3 S LONGMONT 40.13N 105.12W
02/14/2021 M0.9 INCH BOULDER CO TRAINED SPOTTER
0500 AM SNOW 3 SSW BOULDER 39.99N 105.26W
02/14/2021 M1.1 INCH BOULDER CO NWS EMPLOYEE
NWS OFFICE.
0500 AM SNOW 3 SW MEEKER PARK 40.21N 105.57W
02/14/2021 E3.0 INCH BOULDER CO MESONET
COPELAND LAKE SNOTEL. SWE 0.2 INCH.
0500 AM SNOW DENVER INTL AIRPORT 39.85N 104.66W
02/14/2021 M1.4 INCH DENVER CO OFFICIAL NWS OBS
0405 AM SNOW 2 NE THORNTON 39.92N 104.93W
02/14/2021 M1.1 INCH ADAMS CO TRAINED SPOTTER
0400 AM SNOW 5 SSW BLUE RIVER 39.36N 106.06W
02/14/2021 E5.0 INCH SUMMIT CO MESONET
HOOSIER PASS SNOTEL. SWE 0.2 INCH.
0400 AM SNOW 6 WSW TRAIL RIDGE 40.40N 105.85W
02/14/2021 E5.0 INCH GRAND CO MESONET
PHANTOM VALLEY SNOTEL. SWE 0.2 INCH.
0400 AM SNOW 1 NNE RABBIT EARS PASS 40.40N 106.60W
02/14/2021 E4.0 INCH JACKSON CO MESONET
COLUMBINE SNOTEL. SWE 0.4 INCH.
1213 AM SNOW 2 NNW LOUISVILLE 39.99N 105.15W
02/14/2021 M1.1 INCH BOULDER CO TRAINED SPOTTER
&&Local storm report, Feb 14, 7:08 AM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
708 AM MST SUN FEB 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 AM SNOW ELIZABETH 39.36N 104.60W
02/14/2021 M2.8 INCH ELBERT CO TRAINED SPOTTER
&&Local storm report, Feb 14, 8:29 AM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
829 AM MST SUN FEB 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 AM SNOW WELLINGTON 40.70N 105.01W
02/14/2021 M2.3 INCH LARIMER CO PUBLIC
0700 AM SNOW 3 E LAPORTE 40.62N 105.06W
02/14/2021 M2.0 INCH LARIMER CO PUBLIC
0653 AM SNOW ELIZABETH 39.36N 104.60W
02/14/2021 M2.8 INCH ELBERT CO TRAINED SPOTTER
0600 AM SNOW 1 WSW AURORA 39.69N 104.82W
02/14/2021 M1.1 INCH ARAPAHOE CO TRAINED SPOTTER
0558 AM SNOW 3 S LONGMONT 40.13N 105.12W
02/14/2021 M0.9 INCH BOULDER CO TRAINED SPOTTER
0500 AM SNOW DENVER INTL AIRPORT 39.85N 104.66W
02/14/2021 M1.4 INCH DENVER CO OFFICIAL NWS OBS
0500 AM SNOW 3 SW MEEKER PARK 40.21N 105.57W
02/14/2021 E3.0 INCH BOULDER CO MESONET
COPELAND LAKE SNOTEL. SWE 0.2 INCH.
0500 AM SNOW 3 SSW BOULDER 39.99N 105.26W
02/14/2021 M1.1 INCH BOULDER CO NWS EMPLOYEE
NWS OFFICE.
0405 AM SNOW 2 NE THORNTON 39.92N 104.93W
02/14/2021 M1.1 INCH ADAMS CO TRAINED SPOTTER
0400 AM SNOW 5 SSW BLUE RIVER 39.36N 106.06W
02/14/2021 E5.0 INCH SUMMIT CO MESONET
HOOSIER PASS SNOTEL. SWE 0.2 INCH.
0400 AM SNOW 1 NNE RABBIT EARS PASS 40.40N 106.60W
02/14/2021 E4.0 INCH JACKSON CO MESONET
COLUMBINE SNOTEL. SWE 0.4 INCH.
0400 AM SNOW 6 WSW TRAIL RIDGE 40.40N 105.85W
02/14/2021 E5.0 INCH GRAND CO MESONET
PHANTOM VALLEY SNOTEL. SWE 0.2 INCH.
1213 AM SNOW 2 NNW LOUISVILLE 39.99N 105.15W
02/14/2021 M1.1 INCH BOULDER CO TRAINED SPOTTER
&&Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- February 14, 8:45 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
A backcountry snowboarder was killed by an avalanche near Loveland Pass.
Avalanche, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- February 14, 2:00 PM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
A snowmobiler was killed by an avalanche near Rollins Pass.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Heavy Snow in Texas, February 14 to 17, 20213 deaths · $60,000 · 31 events
- Ice Storm and Winter Storm in Kentucky, February 14 to 16, 20211 death · 2 injured · 46 events
- Cold in Oklahoma, February 14 to 16, 20211 death · 48 events
- Cold in Texas, February 14 to 16, 2021$31 million · 31 events
- Winter Storm in Kentucky, February 14 to 15, 20211 death · 1 injured · 22 events
- Cold in Texas, February 14 to 16, 20211 death · 21 events
- Cold in Louisiana, February 14 to 16, 20211 death · 17 events
- Winter Storm in Tennessee, February 14 to 15, 2021$13 million · 24 events
- Heavy Snow in Indiana, February 14 to 16, 20214 injured · $675,000 · 39 events
- Winter Storm and Extreme Cold in Missouri, February 14 to 16, 2021$95,000 · 65 events
- Extreme Cold in Missouri, February 14 to 16, 2021111 events
- Winter Weather and Sleet in Mississippi, February 14, 2021$485,000 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935213, 935211.